Alert archive / Kansas / Special Weather Statements in 2011
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 24, 2011, 3:05 PM CDT for Ford County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2011, 3:05 PM CDT (20:05 UTC)
- Expired
- Jul 24, 2011, 3:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
County Ford County, KS
The radar
The Dodge City radar (KDDC), 27 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1864 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
593 WWUS83 KDDC 242005 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CDT SUN JUL 24 2011 KSZ078-088-242045- CLARK-FORD- 305 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD AND NORTHWESTERN CLARK COUNTIES... AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MINNEOLA. THESE STORMS WAS NEARLY STATIONARY. SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3743 9977 3743 10008 3783 9982 3767 9956 TIME...MOT...LOC 2005Z 028DEG 1KT 3745 9997 $$ 12
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 24, 4:39 AM CDT, 10 hours 26 minutes earlier.
Area forecast discussion, Jul 24, 4:39 AM CDT, 10 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 439 AM CDT SUN JUL 24 2011 .DISCUSSION... DAYS 1-2... 40-50KT UPPER LEVEL JET WAS LOCATED OVER NORTHEAST COLORADO AND SOUTHWEST NEBRASKA AT 00Z SUNDAY. AT THE SURFACE A COLD FRONT EXTENDED ACROSS SOUTHERN NEBRASKA INTO NORTHWEST KANSAS. FURTHER NORTH AN UPPER LEVEL TROUGH/LOW WAS LOCATED ACROSS SOUTH CENTRAL CANADA JUST EAST OF THE ROCKIES. THIS UPPER TROUGH WILL CROSS THE SOUTHERN CANADIAN PLAINS OVERNIGHT AND THEN AS IT APPROACHES THE WESTERN GREAT LAKES LATER THIS MORNING HIGH PRESSURE AT THE SURFACE WILL START TO MOVE SOUTHEAST ACROSS THE NORTHERN PLAINS. THE COLD FRONT LOCATED NEAR THE BORDER OF KANSAS AND NEBRASKA EARLIER THIS EVENING WILL DROP SOUTH AND CURRENTLY IS EXPECTED TO BECOME NEARLY STATIONARY ACROSS SOUTHWEST KANSAS DURING THE AFTERNOON. ONLY THE NAM NORTH OF COLD FRONT INDICATED A COOLING IN 850MB TEMPERATURES BETWEEN 18Z AND 00Z MONDAY. GFS AND ECMWF DO NOT AND AT THIS TIME IT APPEARS THAT THE COOLING FROM THE NAM IS DUE TO THE CONVECTION IT GENERATES DURING THE EARLY AFTERNOON. ALTHOUGH IT DOES APPEARS SOME AFTERNOON CONVECTION WILL BE POSSIBLE HAVE DECIDED TO CONTINUE TO FAVOR THE WARMER GFS AND ECMWF TEMPERATURES AT THIS TIME GIVEN THAT THE 18Z TEMPERATURES FROM THE NAM, GFS AND ECMWF ALL CONTINUES TO SUPPORT TEMPERATURES WARMING BACK AT LEAST INTO THE MIDDLE 90S NORTH OF THE FRONT BEFORE CONVECTION BEGINS. SOUTH OF THIS FRONT ANOTHER HOT DAY IS EXPECTED WITH HIGHS REBOUNDING BACK INTO THE 100 TO 105 DEGREE RANGE. THESE TEMPERATURES IN SOUTH CENTRAL KANSAS COMBINED WITH THE EXPECTED AFTERNOON DEWPOINT CONTINUES TO SUPPORT THE PREVIOUS SHIFT THOUGHTS ABOUT EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES FOR THIS AREA TODAY. AS FOR PRECIPITATION CHANCES...WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO ROTATE AROUND AN UPPER HIGH WHICH WILL BEGIN TO SLOWLY MOVE WESTWARD ACROSS THE CENTRAL AND SOUTHERN PLAINS DURING THE DAY. ONE OF THESE UPPER WAVES WILL BE ROTATING AROUND THIS UPPER HIGH EARLY THIS AFTERNOON AND BASED ON THE LOCATION OF THE RIGHT ENTRANCE REGION OF A 50-60KT UPPER JET ALONG WITH THE LOCATION OF THE 700MB DEFORMATION ZONE FORECAST BY BOTH THE NAM AND GFS NORTH OF THE SURFACE BOUNDARY WILL KEEP CHANCE POPS GOING FOR MUCH OF THE AREA. DID HOWEVER ADJUST THE HIGHER CHANCES A LITTLE FURTHER NORTH SUNDAY AFTERNOON GIVEN THE TRACK OF THE 500MB VORT LOBE AND LOCATION OF 850MB WARM AIR ADVECTION DEVELOPING NORTH OF THE SURFACE FRONT. ON MONDAY THE UPPER HIGH WILL CONTINUE TO MOVE WESTWARD TOWARDS THE ROCKIES/4 CORNERS AREA. THE SURFACE FRONT WILL REMAIN NEARLY STATIONARY ACROSS WESTERN KANSAS DURING THE DAY AS HIGH PRESSURE AT THE SURFACE EXITS THE NORTHERN PLAINS AND BEGINS TO MOVE INTO THE MISSISSIPPI VALLEY. 850MB TEMPERATURE TRENDS CONTINUE TO SUGGEST HIGHS IN THE UPPER 90S TO AROUND 100 DEGREES ON MONDAY WHICH IS CLOSE TO THE PREVIOUS FORECAST. AS A RESULT NO MAJOR ADJUSTMENTS PLANNED EARLY THIS MORNING. ALSO ONCE AGAIN SCATTERED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN PORTIONS OF WESTERN KANSAS...ESPECIALLY NEAR THIS SURFACE FRONT OR WHERE ANY LINGERING OUTFLOW BOUNDARY WILL BE LOCATED FROM THE PREVIOUS NIGHTS STORMS. WILL THEREFORE INSERT SLIGHT CHANCE FOR THUNDERSTORMS ALONG AND NORTHEAST OF THIS SURFACE BOUNDARY WHERE BETTER MOISTURE WILL LOCATED AND WHERE SOME 850MB WARM AIR ADVECTION STARTS TO IMPROVE MONDAY EVENING EAST OF THE 700MB BAROCLINIC ZONE. DAYS 3-7... HAVE BLENDED THE EXTENDED FORECAST WITH 24.00Z ECMWF AND 24.00Z CONSALL. THIS RESULTED IN FAIRLY INSIGNIFICANT CHANGES TO THE ONGOING FORECAST. MY PERIOD CAN BE SUMMED UP BY HEAT, AN OPPORTUNITY FOR STORMS, AND THEN MORE HEAT. THE HOTTEST PERIOD LOOKS TO BE TUESDAY AND WEDNESDAY. A 500 HPA RIDGE PLANTS ITSELF ACROSS THE SOUTHERN AND CENTRAL PLAINS WITH HEIGHTS AROUND 595 DECAMETERS. 850 HPA TEMPERATURES ARE EXPECTED TO BE IN THE 28 TO 30 DEG C RANGE WHICH SUPPORTS SURFACE TEMPERATURES IN THE 100 TO 106 DEG F RANGE. STILL MAINTAINED GHOSTS POPS THROUGH MIDWEEK. THE SYNOPTIC PATTERN CHANGES AS A SHORTWAVE TROUGH SKIRTING ACROSS THE NORTHERN PLAINS AND INTO THE GREAT LAKES PUSHES THE RIDGE FURTHER EAST TOWARDS THE CAROLINA'S. 500 HPA TEMPERATURES COOL FROM -4 DEG C TO -6 DEG C TOWARDS THE END OF THE BUSINESS WEEK. THE AFOREMENTIONED UPPER LEVEL WAVE WILL PUSH A COLD FRONT ACROSS KANSAS THURSDAY AND THIS BOUNDARY WILL STALL ACROSS THE SUNFLOWER STATE FRIDAY. THIS BOUNDARY WILL BE THE IMPETUS FOR SHOWERS AND THUNDERSTORMS. BOTH THE GFS AND ECMWF CONTINUE TO INDICATE A FAIR AMOUNT OF LIFT AND VERTICAL VELOCITIES WITH THIS SYSTEM SO AND KEPT FAIRLY HIGH CHANCE POPS (HIGH FOR THE EXTENDED PERIOD) IN THE GRIDS. THIS EVENT STILL LOOKS LIKE TO BE THE BEST CHANCE AT MORE SIGNIFICANT RAINS ACROSS MY CWFA. DECENT MOISTURE LOOKS LIKE TO BE PLACE WITH SURFACE DEWPOINTS IN THE LOW TO MID 60S AND 700 HPA DEWPOINTS AROUND 8 DEG C. HAVE CONTINUED THE TREND OF "LOWER" MAXIMUM TEMPERATURES (90S - OR SEASONAL LEVELS) THURSDAY AND FRIDAY. THE WARMEST ZONES SHOULD BE TOWARDS THE OKLAHOMA BORDER AS A RESULT OF ADIABATIC COMPRESSIONAL WARMING AHEAD OF THE FRONT AND THE STALLING OF THE SURFACE BOUNDARY. HOT WEATHER LOOKS TO RETURN NEXT WEEKEND AS THE 500 HPA RIDGE RETROGRADES TO THE WEST AND OVER THE PLAINS WITH 500 HPA HEIGHTS RETURNING TO AROUND 595-600 DECAMETERS. INCREASING THICKNESS FIELDS WOULD SUPPORT TEMPERATURES BACK IN THE LOW 100S WITH MAINLY A DRY FORECAST. THE RIDGE MAY CONTINUE TO MOVE TO THE WEST BEYOND NEXT WEEKEND WHICH WOULD FAVOR NORTHWESTERLY FLOW ALOFT. SUCH FLOW IS MORE CONDUCIVE TO MCS'S. THE GWO IS IN PHASE SPACE 4 AND INTERPOLATION PUT IT IN PHASE SPACE 5 WHICH FAVORS A LESS RIDGE AMPLIFIED PATTERN AND MORE ZONAL FLOW ACROSS THE CONUS. THE GFS AND ECMWF ARE OUT OF PHASE AT THIS POINT SO DON'T HAVE GREAT CONFIDENCE ON WHEN THE SECOND BOUT OF ABOVE NORMAL TEMPERATURES WILL SUBSIDE TO MORE SEASONAL LEVELS YET. -SUGDEN && .AVIATION... SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ACROSS WESTERN KANSAS EARLY THIS MORNING. LOCAL AREAS OF MVFR ARE POSSIBLE IN AND NEAR THE STORMS. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AS A FRONTAL BOUNDARY APPROACHES FROM THE NORTH. WILL GO AHEAD AND INSERT CB GROUPS IN THE 12Z TAFS. WILL NOT GET TOO FANCY WITH TIMING SINCE STORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE REGION DUE TO VERY LITTLE CIN AS DEPICTED BY THE MOST RECENT RUN OF THE HRRR. STORMS COULD PRODUCE GUSTS UP TO 50 KNOTS THIS AFTERNOON AND THROUGH THE EARLY EVENING. WINDS WILL BE OUT OF THE SE TO S WITH A MAGNITUDE OF 10 TO 15 KTS. -SUGDEN && .PRELIMINARY POINT TEMPS/POPS... DDC 100 72 101 72 / 30 30 10 20 GCK 99 70 100 72 / 30 30 10 10 EHA 98 69 99 72 / 20 20 20 10 LBL 101 71 101 73 / 20 20 10 10 HYS 96 71 98 73 / 30 30 20 20 P28 104 75 102 75 / 20 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ090. HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ089. && FN18/36/36
Hazardous weather outlook, Jul 24, 3:53 AM CDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 353 AM CDT SUN JUL 24 2011 KSZ030-031-043>046-061>066-074>081-084>090-250900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 353 AM CDT SUN JUL 24 2011 /253 AM MDT SUN JUL 24 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FOR BARBER COUNTY UNTIL 8 PM CDT. A HEAT ADVISORY IS IN EFFECT TODAY FOR COMANCHE COUNTY UNTIL 8 PM CDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND EARLY TONIGHT. ANY THUNDERSTORM WHICH DOES DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL THE SIZE OF PENNIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT CHANCE FOR THUNDERSTORMS ARE POSSIBLE LATE MONDAY AFTERNOON AND MONDAY EVENING NORTHEAST OF A LINE EXTENDING FROM GARDEN CITY TO MEDICINE LODGE. ANY STORM WHICH DOES DEVELOP ON MONDAY WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS. VERY HOT TEMPERATURES OF 100 TO 106 DEGREES ARE LIKELY AGAIN TUESDAY AND WEDNESDAY AFTERNOONS. THESE TEMPERATURES IN COMBINATION WITH MODERATE LEVELS OF ATMOSPHERIC MOISTURE WILL CREATE HEAT INDICES OF 105 TO 109 DEGREES IN THE AFTERNOON THROUGH EARLY EVENING. A HEAT ADVISORY OR EXCESSIVE HEAT WARNING MAY BE NEEDED IN FUTURE FORECASTS. CITIZENS ARE ENCOURAGED TO PLAN AHEAD FOR HOT WEATHER CONDITIONS. THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY AND FRIDAY ACROSS MUCH OF THE REGION. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 PM AND 10 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18/36
In the hours before
Local storm report, Jul 24, 2:45 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND DMG 5 NW GREENSBURG 37.66N 99.36W
07/24/2011 KIOWA KS PUBLIC
TWO-INCH TREE LIMBS WERE DOWN. THE CALLER ALSO ESTIMATED
THE WIND GUSTS AT LEAST AT 60 MPH.
&&
BURKELocal storm report, Jul 24, 3:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND GST 1 N PRATT 37.66N 98.74W
07/24/2011 M61 MPH PRATT KS TRAINED SPOTTER
THE REPORTED ALSO REPORTED SMALL LIMBS WERE DOWN. THIS
REPORT WAS FROM SPOTTERNETWORK.ORG.
&&
BURKESpecial weather statement, Jul 24, 3:05 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CDT SUN JUL 24 2011 KSZ078-088-242045- CLARK-FORD- 305 PM CDT SUN JUL 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD AND NORTHWESTERN CLARK COUNTIES... AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MINNEOLA. THESE STORMS WAS NEARLY STATIONARY. SMALL HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THESE STORMS. LAT...LON 3743 9977 3743 10008 3783 9982 3767 9956 TIME...MOT...LOC 2005Z 028DEG 1KT 3745 9997 12
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:25 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 50 min |
| Jul 23, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| Jul 23, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 45 min |
| Jul 23, 7:33 PM CDT | Special Weather Statement | DDC | Trego | 42 min |
| Jul 23, 8:11 PM CDT | Special Weather Statement | DDC | Lane | 49 min |
| Jul 23, 8:35 PM CDT | Special Weather Statement | DDC | Lane | 40 min |
| Jul 23, 8:47 PM CDT | Special Weather Statement | DDC | Morton | 73 min |
| Jul 23, 9:23 PM CDT | Special Weather Statement | DDC | Meade | 82 min |
| Jul 23, 11:40 PM CDT | Heat Advisory | DDC | Comanche | 20 hr |
| Jul 24, 3:09 PM CDT | Special Weather Statement | DDC | Clark | 66 min |
| Jul 24, 3:22 PM CDT | Special Weather Statement | DDC | Pratt | 53 min |
| Jul 24, 3:29 PM CDT | Special Weather Statement | DDC | Hodgeman | 61 min |
| Jul 24, 3:33 PM CDT | Special Weather Statement | DDC | Pawnee | 57 min |
| Jul 24, 4:00 PM CDT | Special Weather Statement | DDC | Comanche | 60 min |
| Jul 24, 4:14 PM CDT | Special Weather Statement | DDC | Ford | 46 min |
| Jul 24, 4:16 PM CDT | Special Weather Statement | DDC | Kiowa | 44 min |
| Jul 24, 4:23 PM CDT | Special Weather Statement | DDC | Rush | 67 min |
| Jul 24, 4:26 PM CDT | Special Weather Statement | DDC | Hodgeman | 49 min |
| Jul 24, 5:01 PM CDT | Special Weather Statement | DDC | Ness | 59 min |
| Jul 24, 6:46 PM CDT | Special Weather Statement | DDC | Ellis | 44 min |
Nearby
Special Weather Statements in Kansas, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.